Steer Clear of Steroid Injections if You Have Osteoarthritis of the Hip!

Steer Clear of Steroid Injections if You Have Osteoarthritis of the Hip!

By Staff.

If you have osteoarthritis and have received steroid injections in the hip, you have a significantly greater likelihood of bone death and collapse compared to control groups, says research presented at the Radiological Society of North America (RSNA).

Steroid injections in addition to anesthetics are commonly used to treat people with pain and inflammation of the hip.

“Changes due to osteoarthritis, such as narrowing in the space between joints and the development of bony proliferations, typically develop slowly over time,” said Connie Y. Chang, M.D., radiologist at Massachusetts General Hospital and assistant professor of radiology at Harvard Medical School in Boston. “When reading follow-up radiographs of patients who had received a hip injection, we noticed changes had developed rapidly in some patients.”

Chang and a team of radiologists specializing in musculoskeletal diagnostic imaging and intervention, including hip injections, conducted a study involving 102 patients (age range 19-92, including 62 women) who received X-ray images of the treated hip at the time of the injection and during a follow-up three to nine months later.

Two musculoskeletal radiologists independently reviewed the X-ray images of the patients who received the injections and those of two control groups matched to demographics and follow-up imaging duration. The control groups consisted of 102 patients who had hip X-rays without steroid/anesthetic injection and 44 patients who underwent imaging and a steroid/anesthetic injection in the shoulder.

The radiologists reported new osteonecrosis in 22-24 percent of hip injection patients, compared to 5-9 percent in the hip control group and 5 percent in the shoulder injection control group. They observed bone collapse in the head of the femur bone, located at the top of the femur at the articulation with the pelvic bone, in 15-17 percent of hip injection patients, versus 4 percent of hip control patients and 2 percent of shoulder control patients.

Hip injection patients also showed increased imaging findings of osteoarthritis compared to the control groups, but the differences were not statistically significant.

Dr. Chang noted that patients receiving hip injections have symptoms of hip pain severe enough to require the injection and may be prone to faster progression of bony changes compared to the control groups. These considerations may be important as some orthopedists are requesting higher steroid doses and injections in younger patients.

“We need to look at what’s going on with the steroid/anesthetic injectate and osteoarthritis patients to determine what’s causing the changes that occur in some patients,” Dr. Chang said. “However, we don’t want to deter patients from getting an injection. These results are enough to warrant an investigation, but not enough to cancel a procedure.”

Subscribe to our blog via email

Enter your email address to subscribe to this blog and receive notifications of new posts by email.

Authored by: Staff

There are 8 comments for this article
  1. Steven at 4:52 pm

    It’s not just the hip only, but the shoulder’s too.
    I injured my left shoulder in Vietnam, and the VA’s been giving me steroid shots with lidocaine in it for years.
    Now the rotator cuff is torn and I’m losing the use of my left arm. My neck was also injured along with my back, but those shots definitely screwed up my shoulder.

  2. Alan Edwards at 5:08 pm

    With the attack on chronic pain patients, opioids, and now steroid injections, as a CP sufferer (chronic pain and spasticular cerebral palsy), what is the right treatment? One that keeps you moving and is affordable. Fifty years of physical therapy failed me. I was warned that walking, jogging, weght training and pool therapy (yes pool therapy does significant joint damage) could damage my joints significantly. I am now lame because of arthritic necrosis of the hips and lumbar spine and DDD, not muscle atrophy from CP. I do not have RA. Nor have steroid injections ever been administered to my hips although my pain specialist wants to do so to ease pain instead of opioids.
    Do opioids cause porosity or necrosis or osteoarthritis. Absolutely not.
    For decades pain itself has been suspected of being a disease. Neuropathic pain or other types can cause damage and more pain. Why are pain and disease sufferers now becoming more sensible and knowledgeable than health professionals? Because we are suffering.

  3. Maureen Mollico at 4:36 pm

    Well said Susan! Especially since steroid injections hav never been FDA approved!
    Over the years I’ve had tons of spinal steroid injections as well as neck, left hip, both shoulders and both hands. If only I knew then what I know now…all of those times! Plus, they just mask the issue and not help in the long run!

  4. Dennis J. Capolongo / EDNC at 10:59 am

    Good reporting and so I’m glad this risk is finally being revealed to patient communities as doctors cannot be relied on to do. However, these findings have been published before in the National Journal of Clinical Orthopedics and in The Lancet where they went even further. The evidence was clear that repeated steroid injections will eventually break down the joint, weaken ligaments, and/or damage cartilage even in the absence of arthritic conditions. These joints included but were not limited to the ankle, knee, rotator cuff, wrist, vertebral joints, etc. In fact there have been nearly 600* documented cases of AVN or Avascular Necrosis disorder of the hip as a direct result of poorly administered Epidural Steroid Injections within the LUMBAR/SACRAL region, and not necessarily into the hip itself! These studies indicated that repeated ESI therapies of the lower spine and sacral region can inadvertently be administered into the vascular network that feeds the hip resulting in temporary or permanent loss of blood supply to the bone which will lead to eventual failure. One the my first patients in Florida suffered complete hip failure following a regiment of 6 ESI’s. It was determined later that she suffered an infarction because the steroid particulate cut off the blood supply to the hip. She ended up needing total hip replacement and the clearing of the feeder arteries to them. The saddest part is that she had to pay for this added pain out of pocket. In a letter to her from Blue Cross/Blue Shield of Florida, they ignored the evidence, rejected her claim and even said that “ESI’s were an FDA approved therapy”, which we all now know was a lie.

    *FAERS

  5. Michael G Langley, MD at 9:45 am

    The use of steroids should be a well thought out attack on a chronic problem. If one gets repeated injections, or even oral medication, there are chances for the development of diabetes, hypertension, osteoporosis, osteonecrosis, iatrogenic adrenal insufficiency, peptic ulcer disease and all of its complications, and increased incidence of spontaneous clotting, causing thrombophlebitis and stroke, MI and such. The use of opiates is much less dangerous, relatively. Ignore the fact that the use of opiates, in chronic pain patients, results in addiction numbers lower than the national average for addiction (1.5% of the general population). The thought of using opiates instead of steroids and NSAIDS, as a first line of treatment, is frowned upon. This is mostly a result of the false “opiod epidemic”. Be careful! Most people don’t realize what dangers lurk within their medicine cabinet!

  6. Tracy Evinrude-Coogan at 9:41 am

    I knew what this article was going to be about before I finished reading half of the title. My mother had to have her hip replaced in her early 50’s for this exact reason!!! Osteonecrosis from Steroids!!! She is now facing the same fate with her “good hip.”
    And these are the types of therapies they are pushing in lieu of Opiates….they are creating more Chronic Pain Patients for this exact reason.

  7. Alan Edwards at 8:23 am

    Arthritic/spondylitic necrosis is not stopped by the nice expensive swimming pool and walk around the park. I’ve ptd for 52 years and am 55 presenting with hemiparaplegic spasticular cerebral palsy and DDD.. Treatments at first sign were never done and should have been. Also the weight lifting, walking, hiking, jogging, pool therapy and non-existent pain treatments were exactly what has left me lame at 55. So if you present as healthy hold your tounge.

  8. susan stephenson at 5:00 am

    Excellent article. I have long been amazed at how fast pts. will ask for steroid injections. Considering a staggering 200,000+ new cases of ON are diagnosed annually, boatloads of pts. are receiving many steroids regardless of administration routes. I’ve met many pts. who expect joint injections at the first sign of joint pain, esp. hip and knee pain when if aquatherapy administers by a pool PT, significant wt. loss and walking in their neighborhoods, parks, and malls is typically not something they think about doing. A quick “fix” mentality of a pill, an injection, and easy way out is often the mindset…at the risk of the far more devastating crippling disaster of lasting ON diagnoses….

Leave a Reply

Your email address will not be published. Required fields are marked *